Jump to content


Photo

Heart Issues with Gleevec


  • Please log in to reply
4 replies to this topic

#1 Jamar

Jamar

    New Member

  • Members
  • Pip
  • 2 posts

Posted 30 November 2009 - 12:34 AM

Just wondering what information is out there concerning gleevec and heart issues.

I'm 38 and I have been on 400mg since 9/4/09 my blood counts returned to normal on 9/29.

Lately I have been experiencing heart palpatations and that has me a bit worried.

I have a BMB scheduled for weds and an appointment with my cardiologist this Friday.

Just wondering if this is something I need to get checked out sooner, or if there are specific indicators I need to look out for.



#2 snickers

snickers

    New Member

  • Members
  • Pip
  • 0 posts

Posted 30 November 2009 - 08:15 AM

I also have heart palpatations now and then with Gleevec.  I was dx 7/2007 and on Gleevec ever since.  The first time the palpatations happened it scared me so much.  The next time I was so scared that I called the nurse who lives next to me to stay with me and monitor until I could reach my onc.  It seems they last about 20 min.  When my onc called back she scheduled me for a battery of heart tests, all but a catherization.  I passed all with flying colors. Good to know however but why the palpatations?  She concluded it was the Gleevec.  I don't know about you but with me they tend to come and go and the intensity is from just a flutter now and then to full blown incredible palpitations.  I have learned to relax and breath as normal as possible.  Don't lie down, sit up.  I try to think of calming thoughts.  My onc would like me to get an EKG when these happen but they have slowed down now within the last few months as I have noticed that all the side effects tend to come and go for me.  I live to far from a hospital to get there before they are over so my only chance is to call an ambulance.

Well that is my story.  It is worth mentioning it to your onc. and having the test for the heart just to be sure that it is the Gleevec but in conclusion that is what my onc. contributes it to.  I know they are scary though.

dd



#3 Trey

Trey

    Advanced Member

  • PS Beta Group
  • PipPipPip
  • 1,705 posts
  • LocationSan Antonio, Texas

Posted 30 November 2009 - 11:05 AM

Over the years of various Gleevec clinical trials, about 1% of patients self-reported some type of heart issue (self reporting means these were not verified as actually caused by Gleevec).  See data below.  Note that 1% is likely what would occur in the standard population that is not taking Gleevec. Overall, there is no hard evidence that Gleevec affects the heart at the dosages we take.  There was one recent study that showed some impact at the equivalent of a 150 pound person taking approx 3500mg per day (more than 4 times maximum approved dosage).  But I always say that side effects are different for each of us.  For example, if a person has an edema problem (fluid build-up) in the chest area, then this could possibly squeeze on the heart if edema occurs in that area.  That is not truly a heart issue, but it could feel like it.  But as far as an actual direct impact of Gleevec on the heart, there is currently no verified connection that I can find.

Cardiac Disorders

Estimated 0.1%-1%: congestive cardiac failure, tachycardia, palpitations, pulmonary edema,

Estimated 0.01%-0.1%: arrhythmia, atrial fibrillation, cardiac arrest, myocardial infarction, angina pectoris, pericardial effusion

Source: http://www.rxlist.com/gleevec-drug.htm  (Page 3)



#4 simone4

simone4

    Advanced Member

  • Members
  • PipPipPip
  • 64 posts

Posted 30 November 2009 - 12:12 PM

dd, how about mentioning to your cardiologist a holter moniter?  Google and get some

info on it, but it basically a small device you wear for 24 hours and it records all PVC's, etc

(It is like a continuous EKG ) You can even mail it back to the office,

the cardio.will read it and report the results to you.  It is very simple and would

put your mind at rest. You may have been through this already, but just a suggestion.

PVC's are unsettling.  Good luck.

Simone



#5 snickers

snickers

    New Member

  • Members
  • Pip
  • 0 posts

Posted 30 November 2009 - 02:00 PM

I wore a heart monitor for thirty days as one of the tests, along with echocardiogram, the test where they put the radiation in and take pictures before the radiation and then after and the pictures take 1/2 hour of lying totally still twice (can't remember its name, ultrasound, stress test and blood work (as if we don't have enough of that done lol).   The cardiologist was baffeled.  It showed nothing.  It sure was good to know that I have a healthy heart at least.   I am just glad that they are not as frequent as they were in the beginning and of course while I wore the monitor there was none, go figure, not that I wanted one but in a way it would've been nice just to see if they could figure out why they happen.  They are very scary.

dd






1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users